question-icon

What causes pain and stiffness in back after stopping birth control pills?

default
Posted on Sat, 26 Jul 2014
Question: I had been on birth control pills since age 18 (nortrel 7/7/7). At age 45, started getting pimples on my nose and checks and missed one period while on the pill, so I stopped taking the pill to see what my hormones were doing. I have had a normal period every 30 days since going off the pill, but after a few months of being off the pill, I started having unrelenting back, buttock, IT band pain/stiffness. It is definitely just tight muscles. I have tried massage, hot baths, new mattress, chiropractic, orthotics, a kneeling chair, PT exercises, daily stretches. It will not go away. I am 46, should I just go back on the pill? (NOTHING has changed in the past year in my life other than going off of the pill).

I am 5'4" and 115 pounds. I rock climb 3 days a week, mountain bike 2 days a week. I stretch, do sit ups, push ups, dips daily. My exercise has not changed in 25 years, other than adding in new stretches and exercises to address this problem.

I have been off the pill for about 9 mos. Should I go back on and see if the tight muscles/spasms go away? My blood pressure, cholesterol, and sugar levels are normal.

doctor
Answered by Dr. Vidya KR (11 hours later)
Brief Answer:
Due to sudden discontinuation of pills.

Detailed Answer:
Hi, thanks for using Healthcaremagic.

I went through your query and understood your concerns.

As you were taking pills since age of 18 years your body's production of hormones will be reduced. Sudden discontinuation of hormones do results in muscular symptoms. Estrogen, a hormone content in OC pill, has a effect on muscles strength. You need to continue pill in lower dose for 2 or 3 months and gradually stop it. Because your body should start producing hormones in required quantities.

Prolonged use of pill do require regular check ups for monitoring liver , cholesterol levels. Its good that your some of blood work up shown normal reports.

Hope i answered your query. Feel free to ask further related query.

Regards
Above answer was peer-reviewed by : Dr. Prasad
doctor
Answered by
Dr.
Dr. Vidya KR

General & Family Physician

Practicing since :2011

Answered : 1664 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes pain and stiffness in back after stopping birth control pills?

Brief Answer: Due to sudden discontinuation of pills. Detailed Answer: Hi, thanks for using Healthcaremagic. I went through your query and understood your concerns. As you were taking pills since age of 18 years your body's production of hormones will be reduced. Sudden discontinuation of hormones do results in muscular symptoms. Estrogen, a hormone content in OC pill, has a effect on muscles strength. You need to continue pill in lower dose for 2 or 3 months and gradually stop it. Because your body should start producing hormones in required quantities. Prolonged use of pill do require regular check ups for monitoring liver , cholesterol levels. Its good that your some of blood work up shown normal reports. Hope i answered your query. Feel free to ask further related query. Regards